Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 198, NWS Birmingham, AL

August 27, 2020Greene County, Pickens County, Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 27, 2020, 1:44 PM CDT for Greene County, Pickens County, Tuscaloosa County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2020, 1:44 PM CDT (18:44 UTC)
Expired
Aug 27, 2020, 2:13 PM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Greene County, AL, Pickens County, AL, Tuscaloosa County, AL

The radar

The Columbus AFB radar (KGWX), 95 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1075 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 12:12 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 27, 12:12 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1212 PM CDT Thu Aug 27 2020

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1122 AM CDT Thu Aug 27 2020/

Starting to get mildly concerned about the convective activity
developing in SW Alabama as it rotates northward through the
western portions of Central Alabama. As of writing it appears as
if Laura's circulation center is just a bit too far west to
include a threat of severe weather for this afternoon. The winds
in the lowest several km are still unidirectional. However, this
will need to be monitored closely later today as the main
circulation center begins to shift more east with time. It will
become a delicate balance between how far east it shifts versus
the forward northward motion through the afternoon and evening
timeframe.

We will maintain an outside threat for tomorrow as Laura moves
north of the area. There will be 30 to 35 kts of shear over the
northern half of the state, with a decent amount of instability
in the afternoon and early evening. This could certainly organize
any rain bands into supercellular structures with tornadoes
possible.

17/KLAWS

.LONG TERM...
/Updated at 354 AM CDT Thu Aug 27 2020/
Saturday through Wednesday.

The remnants of Laura will become absorbed into the polar jet
stream on Saturday and race eastward off the East Coast. A
trailing front will extend southwest from the western Carolinas
with a general confluence zone across Alabama. Some temporary
drying is expected across the northern portions of our area where
PWATs will fall below 2 inches. To the south, rich moisture will
remain in place. Low-level confluence should yield scattered to
numerous showers and storms with the greatest coverage along and
south of Interstate 20. This corridor of high rain chances should
shift northward on Sunday, with PWATs in excess of 2 inches
overspreading the area.

The above normal rain chances may continue for Monday and Tuesday
with low-level southwest flow and abundant moisture remaining in
place at the southern edge of 500 mb westerlies. A fairly strong
trough could dig toward the Lower Mississippi Valley on Wednesday,
pulling the focus for activity back to the west and away from
Central Alabama.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Widespread convection is expected to develop in the far western
CWA as TS Laura continues its inland progression this afternoon
and evening. As the storm becomes more mid-latitude with time,
additional showers and storms are expected across the remainder of
the CWA, although the coverage will be somewhat more limited.
Lower cigs can also be expected especially through the overnight
hours with a few showers possible.

17/KLAWS

&&

.FIRE WEATHER...

A tropical air mass will remain over Central Alabama for the next
few days with high RH values. Rain chances of 30-50 percent today
will increase to 60-80 percent for Friday, and the wet pattern
should continue into the weekend. South to southwest winds are
expected over the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  89  72  89  71 /  20  60  70  50  40
Anniston    74  91  73  89  72 /  20  60  60  50  30
Birmingham  75  89  74  89  73 /  20  70  60  50  40
Tuscaloosa  76  89  74  90  73 /  40  70  50  50  30
Calera      74  88  73  88  72 /  20  70  50  50  30
Auburn      73  89  72  86  72 /  20  60  30  60  30
Montgomery  75  92  75  89  74 /  20  60  30  60  30
Troy        74  91  75  89  73 /  20  70  20  70  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 27, 12:58 PM CDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1258 PM CDT Thu Aug 27 2020

ALZ011>015-017>050-282100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1258 PM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Heat indices may reach 105 degrees in a few areas this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The remnants of Laura may bring a threat for damaging winds and a few
tornadoes from noon Friday through 10 pm Friday night. The threat
area is generally along and northwest of a line from Aliceville to
Pelham to Jacksonville.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on Friday afternoon and Friday night. Please follow all local,
state, and CDC guidelines in regards to travel.

In the hours before

Special weather statement, Aug 27, 11:38 AM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1138 AM CDT Thu Aug 27 2020

ALZ030-039-271730-
Sumter AL-Marengo AL-
1138 AM CDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARENGO AND SOUTHERN
SUMTER COUNTIES UNTIL 1230 PM CDT...

At 1138 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lisman to 7 miles southwest of Putnam to
near Grove Hill. Movement was north at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Livingston, York, Linden, Cuba, Jefferson, Sweet Water, Myrtlewood,
Nanafalia, The University Of West Alabama, Surginer, Dug Hill,
Putnam, Boyd, Pin Hook, Magnolia, Wayne, Miller, Coatopa, Kinterbish
and Dixons Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3259 8839 3273 8837 3247 8797 3210 8762
      3200 8763 3199 8799 3200 8811 3206 8812
      3208 8804 3214 8804 3217 8801 3228 8802
      3230 8795 3228 8793 3231 8793 3231 8842
TIME...MOT...LOC 1638Z 180DEG 34KT 3218 8837 3193 8811 3164 8779

40/Sizemore
Special weather statement, Aug 27, 12:12 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1212 PM CDT Thu Aug 27 2020

ALZ033-039-040-271745-
Marengo AL-Dallas AL-Perry AL-
1212 PM CDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARENGO...SOUTHWESTERN
PERRY AND WEST CENTRAL DALLAS COUNTIES UNTIL 1245 PM CDT...

At 1212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Consul, or 15 miles south of Uniontown, moving north at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Uniontown, Thomaston, Faunsdale, Dayton, Marion Junction, Consul,
Central Mills, Perry County Correctional Center and Safford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3213 8765 3248 8771 3249 8752 3248 8727
      3220 8736 3221 8737 3222 8737 3222 8739
      3224 8739 3224 8741 3227 8744 3227 8751
      3225 8752 3213 8752 3213 8762 3210 8762
TIME...MOT...LOC 1712Z 184DEG 30KT 3223 8749

40/Sizemore
Special weather statement, Aug 27, 12:51 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1251 PM CDT Thu Aug 27 2020

ALZ022-030>033-039-040-271830-
Greene AL-Hale AL-Pickens AL-Sumter AL-Marengo AL-Dallas AL-Perry AL-
1251 PM CDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PICKENS...
NORTHEASTERN MARENGO...PERRY...GREENE...HALE...SOUTHWESTERN DALLAS
AND CENTRAL SUMTER COUNTIES UNTIL 130 PM CDT...

At 1250 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Emelle to near Forkland to near Uniontown
to near Dannelly Reservoir. Movement was north at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Demopolis, Marion, Livingston, Eutaw, Greensboro, Aliceville,
Uniontown, Moundville, Forkland, Akron, Boligee, Union, Gainesville,
Orrville, Epes, Newbern, Faunsdale, Emelle, Bogue Chitto and Vaiden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3317 8832 3307 8784 3302 8783 3302 8772
      3289 8742 3254 8709 3216 8718 3245 8774
      3260 8838
TIME...MOT...LOC 1750Z 184DEG 32KT 3275 8824 3266 8783 3250 8747 3223
8718

40/Sizemore
Special weather statement, Aug 27, 1:29 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
129 PM CDT Thu Aug 27 2020

ALZ012-013-022-023-031>034-271915-
Greene AL-Fayette AL-Hale AL-Pickens AL-Bibb AL-Perry AL-
Tuscaloosa AL-Lamar AL-
129 PM CDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR TUSCALOOSA...PICKENS...PERRY...
NORTHERN GREENE...NORTHERN HALE...WESTERN BIBB...SOUTHWESTERN FAYETTE
AND SOUTHERN LAMAR COUNTIES UNTIL 215 PM CDT...

At 129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bevill Lock And Dam to near Moundville to
8 miles west of Paul M Grist State Park. Movement was north at 50
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tuscaloosa, Northport, Brent, Marion, Eutaw, Centreville, Aliceville,
Gordo, Reform, Millport, Carrollton, Pickensville, Holt, Moundville,
Brookwood, Coaling, Vance, West Blocton, Coker and Kennedy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3369 8826 3353 8765 3307 8705 3258 8706
      3251 8710 3252 8731 3272 8749 3276 8783
      3300 8817 3309 8833
TIME...MOT...LOC 1829Z 180DEG 43KT 3316 8827 3299 8769 3259 8715

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 11:38 AM CDTSpecial Weather StatementBMXMarengo, Sumter52 min
Aug 27, 12:12 PM CDTSpecial Weather StatementBMXMarengo33 min
Aug 27, 12:51 PM CDTSpecial Weather StatementBMXGreene, Hale, Perry, Sumter39 min
Aug 27, 1:29 PM CDTSpecial Weather StatementBMXBibb, Hale, Perry, Pickens, Tuscaloosa46 min
Aug 27, 2:11 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens, Tuscaloosa49 min
Aug 27, 2:16 PM CDTSpecial Weather StatementBMXBibb44 min
Aug 27, 2:50 PM CDTSpecial Weather StatementBMXFayette, Lamar, Marion40 min
Aug 27, 3:26 PM CDTSpecial Weather StatementBMXWinston34 min
Aug 27, 5:04 PM CDTSpecial Weather StatementBMXTallapoosa26 min
Aug 27, 5:08 PM CDTSevere Thunderstorm WarningBMXTallapoosa33 min
Aug 27, 6:06 PM CDTSpecial Weather StatementBMXRandolph39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.